23 March 2017 : Case report
An Anti-Coagulation Conundrum: Implantation of Total Artificial Heart in a Patient with Heparin-Induced Thrombocytopenia Type II
Management of emergency care, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis), Rare coexistence of disease or pathologyTheodore J. Cios1EF*, Yuliana Salamanca-Padilla1EF, Dmitri Guvakov1EF
Am J Case Rep 2017; 18:294-298
BACKGROUND: Heparin-induced thrombocytopenia (HIT) is a rare but life-threatening complication of heparin administration. It can present a major clinical dilemma for physicians caring for patients requiring life-saving urgent or emergent cardiac surgery. Studies have been published examining the use of alternative anticoagulants for patients undergoing cardiopulmonary bypass (CPB), however, evidence does not clearly support any particular approach. Presently, there are no large-scale, prospective randomized studies examining the impact of alternative anticoagulants on clinical outcomes for HIT-positive patients requiring cardiac surgery.
CASE REPORT: We present the case of a patient who underwent SynCardia Total Artificial Heart (TAH) implantation following a recent left ventricular assist device (LVAD) placement. The patient was receiving argatroban for type II HIT with anuric renal failure, and developed a thrombus which occluded the inflow cannula of the LVAD. Based on a published study and after establishing consensus with the surgical, anesthesiology, perfusion, and hematology teams, we decided to use tirofiban as an antiplatelet agent to inhibit the platelet aggregation induced by heparin, and ultimately used heparin as the anticoagulant for cardiopulmonary bypass.
CONCLUSIONS: When selecting anticoagulation for a HIT-positive patient requiring CPB, so that benefits outweigh risks, it is of paramount importance that the decision be based on a multitude of factors. The team caring for the patient should have a shared mental model and be familiar with the pharmacology, devices used, and local practices. These three elements should be integrated with patient-specific comorbidities along with local monitoring capabilities to ensure safe, efficient patient care.
Keywords: Anticoagulants, Cardiopulmonary Bypass, Heart, Artificial, Heparin
19 May 2022 : Case reportBilateral Emphysematous Pyelonephritis Associated with COVID Pneumonia: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.936370
17 May 2022 : Case reportHigh-Frequency Oscillatory Ventilation for Refractory Hypoxemia in Severe COVID-19 Pneumonia: A Small Case ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.936651
13 May 2022 : Case reportA case of exacerbation of haloperidol-induced rhabdomyolysis following the onset of COVID-19
Am J Case Rep In Press; DOI: 10.12659/AJCR.936589
23 May 2022 : Case reportPharmacological and Behavioral Strategies to Improve Vision in Acquired Pendular Nystagmus
Am J Case Rep In Press; DOI: 10.12659/AJCR.935148
23 May 2022 : Case reportA Case of Methicillin-Sensitive Staphylococcus aureus (MSSA) Prostate Abscess, Osteomyelitis, and Myositis ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.936704
23 May 2022 : Case reportAdalimumab Mitigates Lumbar Radiculopathy in a Case of Ankylosing Spondylitis
Am J Case Rep In Press; DOI: 10.12659/AJCR.936600
Most Viewed Current Articles
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
17 Feb 2022 : Case reportMyocarditis, Pulmonary Hemorrhage, and Extensive Myositis with Rhabdomyolysis 12 Days After First Dose of P...
Am J Case Rep 2022; 23:e934399
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406